Samples of heart and femoral blood are collected in tubes containing sodium fluoride preservative. Changes in COHb and CN levels have been observed in nonpreserved blood (75-77). Concentrations of COHb and CN have been noted to be elevated in the left ventricle compared with the right (56). A living victim, exposed to fire, inhales toxic gases that are absorbed in the lungs and circulate to the left side of the heart (56,78).
Another study, assessing this "first-pass phenomenon," did not show differences between the left and right ventricle COHb concentrations in fire victims. This suggests that even though respiration can cease quickly, blood continues to circulate, leading to equalization of the left and right ventricular concentrations (79).
To assess whether accelerant has been used, suspect material is collected at the scene. Accelerants are suspected when there is an odor from the body. A filmy substance can be observed when the body is washed at the time of autopsy (80). Autopsy material (skin and/or soft tissue, burned clothing) is collected as soon as possible because volatiles evaporate (80,81). Accelerant can be ingested by suicide victims and detected in the blood (16,82). In cases of suspected accelerant use, soot may not be detectable in the airways, and COHb is not elevated. Analysis of accelerants in the blood of these cases assists in determining whether the individual was alive. In self-immolation, accelerants are commonly used (19,21,83). Suicide and homicide victims of fire in which accelerants have been used have shown elevated accelerant levels (e.g., gasoline, kerosene) in the left ventricle compared with the right (78,79,84). The proposed explanation for this difference is cessation of the systemic circulation by ventricular fibrillation (79). There are accelerant fire cases in which soot and/or elevated COHb (>10%) have been noted, and no accelerants were detected in the blood.
Was this article helpful?